History and Physical:
It is nearing 10:45pm on New Year’s Eve as you work your swing shift and are dreading being in the ‘hot seat’ for the next resuscitation that might be tweeted in the next 15 minutes. A patient is on his way in with altered mental status, with a last known well of approximately 4 hours prior to arrival. A family member accompanies the patient to the ER who mentions that the patient always gets depressed during the holiday seasons.
H&P pertinent details:
Further history, review of medical record and physical exam findings reveal the patient has a history of hypertension, diabetes, polysubstance abuse and overdose in the past. You determine the patient has 4mm pupils which are reactive and he is not bradypneic. Patient does not have any needle tracks on his arm. Family member did bring his medications to the hospital, which include:
- Norvasc 10mg po qd,
- Lopressor 25mg po bid,
- Lantus 18 units qhs,
- Lispro 7 units tidac,
- Seroquel 75mg po qd,
- Cogentin 1mg po bid, and
- Aspirin 81mg po qd.
Physical exam reveals:
VS 37.5, 120, 132/89, 18, 95% 2L NC
General: confused, depressed LOC
Neuro: pupils 4mm and reactive, localizes to pain, opens eyes to pain, and mumbles incomprehensible words. Currently controlling secretions.
Skin: no obvious signs of IVDA, non-diaphoretic
The EKG is obtained:
As you decide to cancel your post-work night-cap with your man squeeze, you consider the pharmacologic differential diagnosis for this patient. Let’s consider the adverse drug events for this patient’s medication list:
- beta blocker: bradycardia, hypotension, altered mental status (from tissue hypoperfusion), bronchospasm, hypoglycemia (relative to stress level), vasoconstricted (cool to touch)
- calcium channel blocker: bradycardia, hypotension, altered mental status (from tissue hypoperfusion), diaphoresis/warm to touch (vasodilation), ileus
- anticholinergic: hot/bilnd/red/dry/mad, tachycardia. (Classic pimping question: how do you differentiate
- sympathomimetic overdose vs anticholinergic overdose? From the skin exam! Sweat glands need acetylcholine to work)
- alpha blocker: hypotension, reflex tachycardia, erection, small pupils (sometimes)
- insulin: ABSOLUTELY EVERY POSSIBLE ADVERSE REACTION YOU CAN THINK OF
The next thing of course is to measure a glucose level. Can hypoglycemia present this way? Of course it can! Often, patients who are hypoglycemic have a surge of sympathetic activity and can be tachycardic, diaphoretic, and obtunded. However, the nurse in the resuscitation bay tells you that the fingerstick glucose measurement is 70.
You look at a sleepy patient that is breathing and tachycardia and the pupils are small. You look up at your attending and say “I don’t know WTF is going on!” but then you remember THIS tox takedown. This is classic sleepy-tachy. You look at the med list for any potential culprits (all the anti’s antihistamine, anticholinergica, antidepressant, antipsyhotic) and find the likely suspect: QUETIAPINE.
EKG findings of isolated atypical antipsychotic overdose:
Prolonged QT = 6g of quetiapine
Prolonged QTc => risk of Torsades de Pointes, though unlikely if patient gets proper supportive care
Torsades risk increases with bradycardia (due to relative prolongation of QTc)
Antipsychotic medications are largely classified as:
Typical (1st generation). Table 1.
- high or low potency based on binding to D2 receptor
- good for positive symptoms, not good for negative symptoms
- can have cross-reactivity with M1 cholinergic receptor (olanzapine/quetiapine/colazpine)
- peripheral tissue effects (block alpha-1 receptor leading to hypotension
- block K channel in heart leading to prolonged QT).
Atypical (2nd generation)
- Often affect multiple neurotransmitter subtypes
First, the obvious. Focus on ABC’s. The fingerstick glucose was 70, and you’re unsure if this is a relatively low value for the patient, so you offer him an amp of D50 without any change. He is a gentleman, so he accepts. You also consider naloxone.
To effectively treat anti-psychotic overdose, you must first understand how antipsychotics work. As many antipsychotic medications have cross-reactivity with multiple neurotransmitter subtypes, often the clinical picture is not a clear one. Blockade of histamine receptors and acetylcholine receptors centrally often causes patients to present with a decreased level of mentation (sleepy) and elevated heart rate (tachy). As with anticholinergic overdoses, the patient may also have low-grade hyperthermia (not necessarily ‘fever’) due to ineffective mechanisms of heat dissipation. The etiology of the tachycardia is often multifactorial, from elevated temperature, reflex sympathetic response from hypotension, and anticholinergic effect.
- IV fluids
- Temperature control
- Replete electrolytes
- Ride out the tachycardia (bradycardia increases QTc relatively, increased risk of Torsades)
- AC (single-dose activated charcoal) – single dose AC can usually be effective, even if given after one hour of ingestion (delayed gut motility from anti-cholinergic effect)
- Torsades – treat per ACLS (Mg, overdrive pacing)
- Physostigmine (reversal of anticholinergic effect) – the ONLY acetyl-cholinerase that crosses blood-brain barrier – for treatment of refractory altered mental status/hyperthermia – Not to be used in patients with prolonged QRS, any heart block, arrhythmia
- Juurlink DN. Chapter 69. Antipsychotics. In: Nelson LS, Lewin NA, Howland M, Hoffman RS, Goldfrank LR, Flomenbaum NE. eds. Goldfrank’s Toxicologic Emergencies, 9e . New York, NY: McGraw-Hill; 2011.
- Burns E. Life in the fast lane: ECG Library – Quetiapine Toxicity. Accessed September 9, 2015. http://lifeinthefastlane.com/ecg-library/quetiapine-toxicity
- Gelenberg A et al. Medscape. Maintaining Metabolic and Cardiovascular Health in Patients with Schizophrenia: Perspectives and Long-term Care. Accessed September 9, 2015. http://www.medscape.org/viewarticle/491506
- Casey DE et al. The Pharmacology of Weight Gain with Antipsychotics. The Journal of Clinical Psychiatry. 2001: 62; 4-10.